Quoted from http://www.forbes.com/2009/10/27/antipsychotics-lilly-astrazeneca-business-healthcare-children.html
Hefty Side Effect For Kids On AntipsychoticsRobert Langreth, 10.27.09, 04:50 PM EDT
Study finds troubling weight gains in children taking brand-name psychiatric drugs.
A new study is likely to add to the furious debate over the rapid rise in the prescription of heavy-duty antipsychotic drugs to children. It found that kids' weight balloons by 10 to 19 pounds in just the first three months on the drugs, often leading to worrisome elevations of cholesterol, triglycerides and other metabolic parameters.
Weight gain is a known side effect of the drugs, but the new study is notable because it found far greater increases than had been seen in many previous trials. Researchers tracked 272 children between the ages of 4 and 19 who started taking various brand-name antipsychotic drugs for the first time between 2001 and 2007. They found weight gains varied by drug but appeared to be widespread across the entire class of medications, called atypical antipsychotic drugs.
"Weight gain was pervasive even in medications usually considered to be weight neutral in adults," says Albert Einstein College of Medicine psychiatrist Christoph Correll, who led the study, which was conducted at the Zucker Hillside Hospital in Queens, N.Y. "The worry is that weight gain sustained over long periods of time can cause adverse outcomes like diabetes and heart attacks and strokes."
Children who were prescribed Zyprexa from Eli Lilly packed on 19 pounds in three months after starting the drug. Seroquel from AstraZeneca, Risperdal from Johnson & Johnson and Abilify from Bristol-Myers Squibb were not that much better, causing kids to gain 10 to 13 pounds in the same period. Seroquel and Zyprexa caused statistically significant increases in cholesterol levels, while these two drugs and Risperdal increased levels of fatty particles in the blood called triglycerides. The findings are being published in the Journal of the American Medical Association.